What is Medicine Plant Poisoning?
The medicine plant is more commonly known by the name aloe vera. This plant has many medicinal benefits when used in people, but if your dog ingests a piece of it, he will be poisoned by it. While some symptoms of medicine plant toxicity are common in any toxicity case no matter the source, one unique side effect is a change in urine color. Depending on how much your dog ingests and how sensitive your dog is, the severity of his symptoms may vary. You will need to get him to the veterinarian so she can start administering supportive therapies and begin the detoxification process. Prognosis for a full recovery is good if you seek medical help for him as soon as possible.
While the medicine plant does have its beneficial qualities, if ingested by your dog it can cause toxicity symptoms. If you believe your dog ingested a piece of this plant, contact your veterinarian immediately.
Book First Walk Free!
Symptoms of Medicine Plant Poisoning in Dogs
Symptoms of medicine plant toxicity may include:
- Urine color change to red
The medicine plant belongs to the Aloaceae family. This plant is commonly called aloe, true aloe, Barbados aloe, octopus plant, torch plant, candelabra plant, and aloe vera. Some of these common names are actually names of plants that belong to different families. However, since they all look similar, their names are commonly used interchangeably.
Causes of Medicine Plant Poisoning in Dogs
The medicine plant produces anthraquinones and anthracene glycosides (aloin). These things act as purgatives which encourage bowel movements. If ingested by your dog, the glycosides get digested by the intestinal flora which then forms compounds that increase water and mucus production resulting in the vomiting and diarrhea.
Diagnosis of Medicine Plant Poisoning in Dogs
When you first arrive at the veterinarian’s office, she will begin with a physical exam. This will allow her to check your dog’s vitals and note any abnormalities. This will also allow her a thorough look over your dog to evaluate his symptoms. She will collect a history from you to try and decipher what your dog may have ingested or come into contact with in the past 24 hours.
The veterinarian will want to perform blood work to give her needed information on how your dog’s internal organs are functioning. A complete blood count (CBC) and chemistry panel are usually the first tests to be run; it will give the veterinarian a status check of your dog’s major blood filtering organs like the liver and kidney. If your dog is vomiting, having diarrhea excessively, or experiencing urination abnormalities she may run a packed cell volume (PCV) to determine the severity of dehydration he is experiencing. Depending on the preliminary results, your veterinarian may choose to run more diagnostic tests for further evaluation.
In addition to these tests, the veterinarian may want to take a radiograph of your dog’s abdomen to check for any abnormality or blockage that may be causing the vomiting. As for the abnormal urine, the veterinarian will run a urinalysis to diagnose the cause. When she takes a radiograph of the abdomen, this will also allow her to take a look at the bladder and kidneys to look for any suspicious abnormality.
If your dog vomits while he is at the clinic, the veterinarian will examine the regurgitated contents for clues as to what he ingested. If he is having diarrhea, a sample will be collected and diagnostics will be performed to rule out other possible causes such as internal parasites or bacterial overgrowth.
Treatment of Medicine Plant Poisoning in Dogs
Your dog will be started on intravenous fluids to flush the toxin from his system quickly and safely. It will also help correct and prevent any dehydration he may be experiencing from the vomiting and unwillingness to drink. This will also flush fluids through your dog’s system continuously and will ensure his bladder and kidneys are forced to continue to work.
If your dog is vomiting profusely, the veterinarian may administer an antiemetic to offer him some relief from the vomiting. If your dog is not vomiting, the veterinarian may induce vomiting to rid his stomach of any remaining ingested pieces of the medicine plant. If too much time has passed since he ingested the plant, she may just administer activated charcoal to bind to the toxin, to prevent the body from absorbing any more, and to act as a protective layer for the gastrointestinal tract.
If your dog has stopped vomiting and seems to be feeling better but still isn’t eating, the veterinarian will administer an appetite stimulant to get him interested in food again. If your dog is suffering tremors, she may administer an anticonvulsive medication in order to get him to stop.
Recovery of Medicine Plant Poisoning in Dogs
Medicine plant poisoning can be mild to severe. If your dog ingests a large amount or is sensitive to it, his reaction will be more severe. Once you know your dog is having a reaction to something, the sooner you get him to a veterinarian, the better. She will begin to administer supportive therapies to help with his recovery process. Depending on your dog’s reaction, a full recovery may take a few days and he may need to stay in the hospital during this time. Getting him to a veterinarian as soon as possible is the best thing you can do for him.